Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Pueblo, CO

June 21, 1998Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 1998, 6:58 PM MDT for Pueblo County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 6:58 PM MDT (00:58 UTC)
Expired
Jun 21, 1998, 8:00 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:27 PM MDTHail 0.75Boone, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-167 m²/s²
0-3 km storm-relative helicity
-261 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS1 KPUB 220100 RRA
SVRPUB
COC101-220200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 800 PM MDT

* AT 655 PM MDT...RADAR SHOWED A SEVERE STORM IN PUEBLO MOVING EAST
  AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE PUEBLO THROUGH 715 PM...AND HIGHWAY
50 FROM PUEBLO TO AVONDALE THROUGH 730 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING
WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

LW/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM MDT, 4 hours 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT SUN JUN 21 1998

...SEVERE THUNDERSTORM WATCH PARTS OF SOUTHEAST COLORADO THIS EVENING...

CHALLENGE TONIGHT IS DETERMINING COVERAGE/INTENSITY OF THUNDERSTORMS.
ATMOSPHERE CONTINUES TO BECOME RIPE FOR DEEP CONVECTION.  GOES SOUNDER
DATA INDICATES CAPES OF 1000 TO 2000 J/KG AND LIFTED INDICES OF -4 TO -8
ACROSS PORTIONS OF SOUTHEAST COLORADO.  A BRIEF SHOT OF 3/4 INCH HAIL
NEAR THE BROADMOOR AT 135 PM MDT BUT NOTHING ELSE.  EXPECT MORE SEVERE
STORMS THROUGH THE EVENING ACROSS SOUTHEAST COLORADO.  SOUTH CENTRAL
COLORADO AGAIN LOOKS TOO DRY WITH SATELLITE PICTURES SHOWING CONVECTION
TO BE VERY RESTRAINED AND SURFACE OBSERVATIONS INDICATING VERY LITTLE
SURFACE MOISTURE TO WORK WITH (DEWPOINTS IN THE LOWER 20S).  ACTIVITY
OVER SOUTHEAST COLORADO THUS FAR HAS BEEN NORTH OF PUEBLO.  EXPECT
ACTIVITY WILL WORK FURTHER SOUTH WITH TIME INTO BETTER MOISTURE.  RUC
INDICATES SURFACE DEWPOINTS CLIMBING TO THE 50S AND 60S ACROSS THE
SOUTHEAST PLAINS THIS EVENING.  THIS LOOKS REALISTIC BASED ON GUSTY
EAST WINDS THROUGH THE ARKANSAS VALLEY AT THIS TIME AND 60 DEGREE
DEWPOINTS JUST UPSTREAM vIN SOUTHWEST KANSAS.  SEVERE THUNDERSTORM WATCH
CONTINUES FOR EL PASO...PUEBLO...CROWLEY...KIOWA...OTERO...BENT AND
PROWERS COUNTIES UNTIL 7 PM MDT.

LW

In the hours before

Local storm report, Jun 21, 2:34 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM N   BROADMOOR                 CO    .75 INCH HAIL
06/21/98   ELPASO
Local storm report, Jun 21, 2:34 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM N   BROADMOOR                 CO    .75 INCH HAIL
06/21/98   ELPASO
Local storm report, Jun 21, 5:12 PM MDT, 1 hour 46 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    FLORISSANT                CO    0.75 INCH HAIL
06/21/98   TELLER

0357 PM    FALCON                    CO    0.75 INCH HAIL
06/21/98   EL PASO

0430 PM    MONUMENT                  CO    0.75 INCH HAIL
06/21/98   EL PASO

0435 PM    2 SW CALHAN               CO    1.00 INCH HAIL
06/21/98   EL PASO
Local storm report, Jun 21, 5:12 PM MDT, 1 hour 46 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    FLORISSANT                CO    0.75 INCH HAIL
06/21/98   TELLER

0357 PM    FALCON                    CO    0.75 INCH HAIL
06/21/98   EL PASO

0430 PM    MONUMENT                  CO    0.75 INCH HAIL
06/21/98   EL PASO

0435 PM    2 SW CALHAN               CO    1.00 INCH HAIL
06/21/98   EL PASO
Local storm report, Jun 21, 6:21 PM MDT, 37 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
621 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    25 NNE KIM                CO    0.75 INCH HAIL
06/21/98   LAS ANIMAS
Local storm report, Jun 21, 6:21 PM MDT, 37 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
621 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    25 NNE KIM                CO    0.75 INCH HAIL
06/21/98   LAS ANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:05 PM MDTSevere Thunderstorm WarningPUBLas Animas30 min
Jun 21, 6:35 PM MDTSevere Thunderstorm WarningPUBBaca60 min
Jun 21, 6:49 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Jun 21, 7:33 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jun 21, 7:37 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa63 min
Jun 21, 8:02 PM MDTSevere Thunderstorm WarningPUBCrowley63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.